Indiana, 2020

Flash Flood and Damaging Winds in Indiana, July 19 to 20, 2020

July 19 to 20, 2020 · NWS IND · 15 events in 9 counties and zones

During the afternoon and evening hours, isolated to scattered thunderstorms moved through central Indiana causing widespread tree damage to portions of Carroll county. More isolated damage occurred across other portions of central Indiana.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$178,000
Crop damage
None recorded
Events
15

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS IND wrote it up.

During the afternoon and evening hours, isolated to scattered thunderstorms moved through central Indiana causing widespread tree damage to portions of Carroll county. More isolated damage occurred across other portions of central Indiana. Storms remained nearly stationary in west central Indiana where over 4 inches of rain fell. Flash flooding occurred in Sullivan county which led to US 41 to remain closed for several hours.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Indianapolis, IN wrote its last area forecast discussion before the first event at Jul 19, 11:44 AM EST, 46 minutes earlier.

Area forecast discussion, Jul 19, 11:44 AM EST, 46 minutes before
Area Forecast Discussion
National Weather Service Indianapolis IN
1244 PM EDT Sun Jul 19 2020

.UPDATE...
The AVIATION Section has been updated below.

&&

.SYNOPSIS...
Issued at 334 AM EDT Sun Jul 19 2020

Hot and humid conditions will continue for much of the week across
central Indiana. A front will meander north and south across the
area through the week, keeping chances for showers and
thunderstorms in the forecast.

&&

.NEAR TERM /Today/...

Issued at 946 AM EDT Sun Jul 19 2020

Some lingering precipitation is moving through northern and
western portions of central Indiana this morning. The boundary
layer across most of the region is fairly stable, and should
inhibit precipitation devlopment as these progress eastward.
Ongoing convection over northeast Illinois may clip northern
portions of central Indiana later this morning and into the early
afternoon. Otherwise, expectations are for the bulk of
convective weather to be later in the afternoon and evening as
the atmosphere destabilizes and the cold front approaches.
Temperature expectations have dropped slightly given the increase
in cloud cover. However heat indices are still expected to exceed
100 this afternoon.

Previous discussion as follows.

Early this morning, clouds had developed across western sections
of the area, with some sprinkles and light showers across central
Illinois. A cold front was back across Wisconsin and Iowa.

The weak lift producing the light showers or sprinkles across
central Illinois will move into the area this morning. Will
include some sprinkles across northwest areas in the pre-first
period part of the forecast.

Speaking of confidence, it is not great on specifics of convective
development today. Convection allowing models all have differing
solutions of timing and extent of convection. Some try to bring
remnants of the convection across Wisconsin into the area this
morning, but these aren't doing well at the moment with current
convection.

Others differ on how upper energy will interact with the front to
produce areas of convection.

Will have some low PoPs in the mid to late morning to account for
uncertainty, but feel better chances for convection will be this
afternoon as the cold front actually arrives. Best upper support
will be northeast of the area, so will keep PoPs in the chance
category or lower, and have the highest PoPs in the northeast.

Depending on how the mid level cloud mixes out this morning and
how the cumulus field develops this afternoon, potential exists
for CAPE values of well over 3000. With this instability, the
Slight Risk for severe weather looks good across the area this
afternoon.

Temperatures are only in the mid 70s to around 80 at the moment,
so highs in the 90s look good. Exactly how high readings get will
depend on the aforementioned cloud cover. Dewpoints will be high,
so the Heat Advisory still looks good, even if cloud cover makes
highs a bit cooler.

&&

.SHORT TERM (Tonight through Tuesday night)...
Issued at 334 AM EDT Sun Jul 19 2020

Models are close enough that the National Blend of Models
initialization was accepted for most items.

The cold front will slide south tonight and hang up not too far
south of the area. Will have chance PoPs this evening, diminishing
overnight from north to south. As the front drifts back north on
Monday, will have some low PoPs across the south half of the area.

Monday night and beyond, an upper trough will move east and
interact with the front, bringing it farther north. Moisture will
still be plentiful. There are some timing differences when the
best forcing will arrive, so will just stick with the
initialization for now. This puts likely PoPs most areas on
Tuesday, with lower PoPs for other periods.

Humid conditions will continue, but temperatures won't be as high
with the front and associated clouds and potential rainfall.

&&

.LONG TERM /Wednesday through Sunday/...
Issued at 308 AM EDT Sun Jul 19 2020

Hot and humid conditions will continue into the long term period,
although temperatures will be slightly milder early in the period
than later as heights build gradually.

NBM initialization, as has been a theme this warm season, once
again has precip chances every period through the long term. This
looks to be overdone, particularly from Thursday night onward, and
removed pops or capped them at lower values where able based on
model trends. Higher chances will be early in the long term with a
front in the region. Any convection late in the period will likely
be far more diurnal in nature.

Bumped up max temps, especially late, to account for overdone
precip impacts on the highs.

&&

.AVIATION /Discussion for 191800z TAF issuance/...

Issued at 1232 PM EDT Sun Jul 19 2020

A line of thunderstorms currently moving east across eastern
Illinois should stay north of all sites but KLAF, which could get
clipped by the southern edge of the line early in the TAF period.
Will include a tempo thunder group there. Elsewhere, more
convective development is expected later this afternoon/evening
along and ahead of a cold frontal boundary that will be moving
into central Indiana and then stalling to the south of the sites.
Low confidence in the timing/coverage of this convection as high
resolution models are showing a lot of variety in solutions.
Ultimately, think outside of any storms should see little impact
to flight category, with the exception of a few hours of possible
postfrontal MVFR ceilings. Will run with a VCTS for much of the
afternoon/evening and leave out more explicit thunder mention due
to low confidence.

Winds out of the southwest around 10 to 15 kts with gusts to
around 20 to 25 kts should continue through sunset, at which point
they should decrease. Also look for a direction change to
westerly/northwesterly moving through after 0z with the frontal
passage, then becoming light and variable late overnight and
lasting through Monday.

&&

.IND WATCHES/WARNINGS/ADVISORIES...
Heat Advisory until 8 PM EDT this evening for INZ021-028>031-
035>049-051>057-060>065-067>072.

&&

SYNOPSIS...50
NEAR TERM...Updike/50
SHORT TERM...50
LONG TERM...Nield
AVIATION...CP
Hazardous weather outlook, Jul 19, 4:01 AM EST, 8 hours 29 minutes before
Hazardous Weather Outlook
National Weather Service Indianapolis IN
501 AM EDT Sun Jul 19 2020

INZ021-028>031-035>049-051>057-060>065-067>072-200915-
Carroll-Warren-Tippecanoe-Clinton-Howard-Fountain-Montgomery-Boone-
Tipton-Hamilton-Madison-Delaware-Randolph-Vermillion-Parke-Putnam-
Hendricks-Marion-Hancock-Henry-Vigo-Clay-Owen-Morgan-Johnson-Shelby-
Rush-Sullivan-Greene-Monroe-Brown-Bartholomew-Decatur-Knox-Daviess-
Martin-Lawrence-Jackson-Jennings-
Including the cities of Delphi, Flora, Williamsport, West Lebanon,
Lafayette, West Lafayette, Frankfort, Kokomo, Attica, Covington,
Veedersburg, Crawfordsville, Lebanon, Zionsville, Tipton, Fishers,
Carmel, Noblesville, Anderson, Muncie, Winchester, Clinton, Newport,
Rockville, Greencastle, Plainfield, Brownsburg, Danville,
Indianapolis, Greenfield, Cumberland, New Castle, Terre Haute,
Brazil, Clay City, Spencer, Martinsville, Mooresville, Greenwood,
Franklin, Shelbyville, Rushville, Sullivan, Linton, Bloomfield,
Bloomington, Nashville, Columbus, Greensburg, Vincennes, Washington,
Loogootee, Shoals, Bedford, Mitchell, Seymour, Brownstown,
and North Vernon
501 AM EDT Sun Jul 19 2020

This hazardous weather outlook is for central Indiana.

.DAY ONE...Today and Tonight.

Outlook: Hot and humid today. Thunderstorms are possible, and some
could be severe.

Hazards: Heat indices up to around 105 could lead to heat illnesses.
Damaging winds, hail, heavy rain, and lightning in thunderstorms.

Timing: Heat and severe thunderstorms this afternoon into early
evening. Other thunderstorms are then possible into the overnight.

Discussion: A cold front will move into the area, bringing chances
for thunderstorms. Hot and humid conditions will continue today ahead
of the front.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

Outlook: Hot and humid conditions can be expected along with chances
for thunderstorms.

Isolated severe thunderstorms are possible Tuesday.

Discussion: Hot and humid air will remain across central Indiana
into next week. A front remaining in the area will keep chances for
thunderstorms around.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is possible this afternoon.

.STORM MOTION STATEMENT...

The expected storm motion this afternoon is from the west at around
30 MPH.

&&

More information, along with other weather, hydrological and climate
information can be found at http://weather.gov/ind

The radar

The Northern Indiana radar (KIWX), 108 km away, was scanning. The volume nearest the first event began at 17:31 UTC.

Open the radar archive at this moment

Event by event

13 thunderstorm wind, 1 lightning, 1 flash flood. Local standard time, as filed.

Thunderstorm Wind, Carroll

When
July 19, 12:30 PM EST
Where
Carroll County, 3.73 mi W of Lockport
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
Emergency Manager
Coordinates
40.690, -86.640

Trees of unknown size downed due to thunderstorm wind gusts.

Thunderstorm Wind, Carroll

When
July 19, 12:30 PM EST
Where
Carroll County, 1.73 mi NW of Lockport
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
Emergency Manager
Coordinates
40.720, -86.590

Trees downed due to thunderstorm wind gusts.

Thunderstorm Wind, Carroll

When
July 19, 12:35 PM EST
Where
Carroll County, 1.48 mi SSE of Lockport
Measured
50 kt (58 mph) estimated gust
Reported by
Emergency Manager
Coordinates
40.680, -86.560

Trees downed due to thunderstorm wind gusts.

Thunderstorm Wind, Carroll

When
July 19, 12:35 PM EST
Where
Carroll County, 1.48 mi SSE of Lockport
Measured
50 kt (58 mph) estimated gust
Property damage
$3,000
Reported by
Emergency Manager
Coordinates
40.680, -86.560

Trees downed due to thunderstorm wind gusts.

Thunderstorm Wind, Marion

When
July 19, 2:05 PM EST
Where
Marion County, 0.87 mi SE of Ravenswood
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
Trained Spotter
Coordinates
39.870, -86.120

Power lines and power poles downed due to thunderstorm wind gusts.

Thunderstorm Wind, Rush

When
July 19, 3:04 PM EST
Where
Rush County, 0.69 mi S of Rushville
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
Emergency Manager
Coordinates
39.610, -85.450

Tree limbs of unknown size were downed due to thunderstorm wind gusts. To the northeast, a tree was downed.

Thunderstorm Wind, Monroe

When
July 19, 3:29 PM EST
Where
Monroe County, 2.76 mi ENE of Unionville
Measured
52 kt (60 mph) estimated gust
Property damage
$1,000
Reported by
Public
Coordinates
39.240, -86.370

Tree of unknown size uprooted due to thunderstorm wind gusts.

Thunderstorm Wind, Bartholomew

When
July 19, 3:35 PM EST
Where
Bartholomew County, 1.27 mi WNW of Columbus
Measured
50 kt (58 mph) estimated gust
Property damage
$5,000
Reported by
Trained Spotter
Coordinates
39.230, -85.850

Several tree branches of unknown size downed due to thunderstorm wind gusts. One fell and damaged a car.

Thunderstorm Wind, Brown

When
July 19, 3:39 PM EST
Where
Brown County, Nashville
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
911 Call Center
Coordinates
39.200, -86.250

Tree of unknown size downed due to thunderstorm wind gusts.

Lightning, Bartholomew

When
July 19, 4:35 PM EST
Where
Bartholomew County, 0.54 mi W of East Columbus
Property damage
$150,000
Reported by
Trained Spotter
Coordinates
39.200, -85.890

Twelve apartments were damaged due to a fire that was caused by a lightning strike. Heavy fire damage caused portions of the roof to collapse onto the ceiling above the second floor apartment units. A number of off-duty firefighters were called in to assist to put out the fire.

Thunderstorm Wind, Clay

When
July 19, 5:25 PM EST
Where
Clay County, 0.53 mi W of Bowling Green
Measured
50 kt (58 mph) estimated gust
Property damage
$5,000
Reported by
911 Call Center
Coordinates
39.380, -87.010

Several power lines and large trees downed due to thunderstorm wind gusts in Bowling Green. Additional damage was reported in surrounding areas with 2 trees downed on vehicles.

Thunderstorm Wind, Morgan

When
July 19, 5:45 PM EST
Where
Morgan County, 3.5 mi S of Paragon
Measured
60 kt (69 mph) estimated gust
Property damage
$2,000
Reported by
Trained Spotter
Coordinates
39.350, -86.560

A 100 foot Hickory Tree was snapped at the base due to thunderstorm wind gusts.

Thunderstorm Wind, Morgan

When
July 19, 5:45 PM EST
Where
Morgan County, 4.27 mi ESE of Paragon
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
Trained Spotter
Coordinates
39.370, -86.500

Two trees downed due to thunderstorm wind gusts on Godsey Road.

Thunderstorm Wind, Monroe

When
July 19, 6:15 PM EST
Where
Monroe County, 2.98 mi NE of Handy
Measured
55 kt (63 mph) estimated gust
Property damage
$2,000
Reported by
Public
Coordinates
39.130, -86.440

Multiple medium to large trees onto a nearby road downed due to thunderstorm wind gusts.

Flash Flood, Sullivan

When
July 19, 11:30 PM EST to July 20, 1:30 AM EST
Where
Sullivan County, 1.62 mi S of Paxton to 1.76 mi WNW of Paxton
Cause
Heavy Rain
Property damage
$2,000
Reported by
911 Call Center
Coordinates
38.997, -87.403

US 41 was closed between County Road 400S and 600S due to water flowing over the roads. Road was closed for several hours.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Lightning
A lightning strike that killed, injured or caused damage.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Indiana in 2020Every state in 2020This day in weather historyWarnings in Indiana, July 2020

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 895681, 895682, 895684, 895685, 895687, 895690, 895694, 895692, 895696, 895698, 895700, 895702, 895703, 895704, 895706.